Alert archive / Utah / Wind Advisories in 2019
Wind Advisory 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 10, 2019, 3:54 AM MDT. It took effect at Apr 10, 2019, 12:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2019, 3:54 AM MDT (09:54 UTC)
- In effect from
- Apr 10, 2019, 12:00 PM MDT
- Expired
- Apr 10, 2019, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
375 WWUS75 KSLC 100954 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 354 AM MDT Wed Apr 10 2019 UTZ005-101800- /O.CON.KSLC.HW.W.0003.000000T0000Z-190411T0400Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover and Snowville 354 AM MDT Wed Apr 10 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * AFFECTED AREA...The Great Salt Lake Desert. * WINDS...Northwest 25 to 35 mph with gusts up to 60 mph. * TIMING...Strong north to northwest winds will continue this afternoon and evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or is occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead dangerous travel conditions for light weight and high profile vehicles. $$ UTZ012-101800- /O.NEW.KSLC.WI.Y.0006.190410T1800Z-190411T0400Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 354 AM MDT Wed Apr 10 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect from noon today to 10 PM MDT this evening. * AFFECTED AREA...Castle Country. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong northwest winds will develop this afternoon and continue through the late evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
224 WWUS75 KSLC 101618 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1018 AM MDT Wed Apr 10 2019 UTZ005-101730- /O.CAN.KSLC.HW.W.0003.000000T0000Z-190411T0400Z/ Great Salt Lake Desert and Mountains- Including the cities of Wendover and Snowville 1018 AM MDT Wed Apr 10 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Salt Lake City has cancelled the High Wind Warning. Northwesterly winds gusting into the low 40 mph range will continue through this evening, but the stronger damaging winds are no longer a threat. $$ UTZ012-110030- /O.CON.KSLC.WI.Y.0006.190410T1800Z-190411T0400Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 1018 AM MDT Wed Apr 10 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * AFFECTED AREA...Castle Country. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong northwest winds will develop this afternoon and continue through the late evening. * IMPACTS...Strong cross winds will impact travel along the SR 10 corridor south of Price to the I-70 junction. These winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
994 WWUS75 KSLC 102056 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 256 PM MDT Wed Apr 10 2019 UTZ012-110400- /O.CON.KSLC.WI.Y.0006.000000T0000Z-190411T0400Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 256 PM MDT Wed Apr 10 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * AFFECTED AREA...Castle Country. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Strong northwest winds will continue through the late evening. * IMPACTS...Strong cross winds will impact travel along the SR 10 corridor south of Price to the I-70 junction. These winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
791 WWUS75 KSLC 110415 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1015 PM MDT Wed Apr 10 2019 UTZ012-110515- /O.EXP.KSLC.WI.Y.0006.000000T0000Z-190411T0400Z/ Castle Country- Including the cities of Price, Castle Dale, and Emery 1015 PM MDT Wed Apr 10 2019 ...WIND ADVISORY HAS EXPIRED... Gusty northwest winds will persist overnight, though wind speeds will gradually decrease through the balance of the night. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 9, 9:56 PM MDT, 5 hours 58 minutes earlier.
Area forecast discussion, Apr 9, 9:56 PM MDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
956 PM MDT Tue Apr 9 2019
.SYNOPSIS...The cold spring storm system over Nevada this evening
will continue east across Utah Wednesday. Cool and unsettled
conditions will persist through the end of the week.
&&
.SHORT TERM (Through 00Z Thursday)...The strong cold front that
swept into northwest Utah earlier today currently sits on a line
from east-central Utah through extreme southwest Utah. Rapid
frontogenesis near the surface boundary late this afternoon led to
a rapid increase in convective precip across southwest through
central Utah, with moderate to locally heavy rain/snow the result.
The frontogenic forcing is waning near the boundary at mid-
evening. Still looking at deep layer cold advection with
favorable jet support and dynamic lift from the trough centered
across Nevada to maintain widespread light/moderate precip
overnight. Snow levels have lowered considerably this evening,
with snow now reported down to most valley locations at mid-
evening.
Up north local guidance indicates some potential for lake
enhanced precip south of the GSL developing overnight. The latest
run of the HRRR put the first surge into eastern/northern Salt
Lake county for a short period after midnight, with a more
persistent area across western Salt Lake, northeast Tooele, and
possibly into northern Utah counties late tonight through early
Wednesday morning.
The areal extent of precip should increase again during the late
morning through evening on Wednesday as the upper trough works
slowly east across the state. Most of the precip type will be in
the form of snow, with significant accumulations expected over the
higher terrain and adjacent western valleys.
Will maintain the current high wind warning for the northwest
deserts and Salt Flats for now, though with the greatest pressure
rises to the south of the area, suspect that winds may not come
in as strong as necessary for an high wind warning.
.PREVIOUS SHORT TERM (Through 00z Saturday)...Potent winter storm
unfolding overhead this afternoon, with heavy valley rain
occurring along the Wasatch Front, and increasing snowfall across
the northern mountains coupled with lowering snow levels. This
precip has been developing along a strengthening cold front slowly
shifting southeast across the area, and it will only become more
frontogenic in nature south along the I-15 corridor through this
evening. This strengthening is occurring due to cyclogenesis of a
trough just now entering the area, noted by rapid pressure falls
down to 998mb along the MSLP trough over eastern Utah...990mb
anticipated by about 00z this evening. Strong synoptically driven
winds ahead of the frontal boundary will only strengthen further
across the eastern valleys this eve due to these pressure falls,
and deep mixing of increasingly strong core of H7 winds aloft
(40->50+ knots)...High wind warnings remain for many eastern
valleys as such. Did cancel west-central/southwest Utah as frontal
progression/passage will limit the potential for damaging winds
there.
Convection has developed along an instability axis coinciding with
the leading edge baroclinic zone as expected. Localized strong
gusts and lightning will remain possible across the south/east
through this eve with further progression of the leading edge of
the front.
The continuation of cyclogenesis across eastern Utah will aid the
trough's mid level circulation to develop over eastern
Utah/Western Colorado late night on through tomorrow, with cold
advection continuing to the west. Although a brief break/reprieve
from heavy precip is likely in the north for a few hours tonight,
forcing within a moist north- northwest flow will drive a
prolonged period deep layer lift and precip by dawn across the
north and I-15 corridor/adjacent mountains, with snow levels
lowering to most valley floors. This will continue into Thursday,
though snow will trend to become more tied to the terrain and
adjacent valleys favored by northwest flow more and more in time.
Winter Storm Warning remain in place for the mtns, and mtn valleys
including southwest Wyoming where added benefit of isentropic lift
will occur along the NW'ern periphery of the low.
Cyclonic north-northwest flow converging over the GSL coupled
with favorable lake induced instability and downstream orographics
is expected to produce another round of accumulating late season
snow in the Salt Lake/Tooele valleys beginning early Wednesday
morning, with 1 to 6 inches possible thereafter through Thursday
morning (greatest benches). Opted to issue a winter weather
advisory through that time. Plan on reduced visibility for the
morning commute in the metro, and the potential for localized
slushy accums on roadways for a few hours after sunrise tomorrow,
and again overnight Wednesday into Thursday morning. Accumulations
will be highly dependent on snowfall rates (especially during the
day Wednesday), but will remain possible under any heavier
banding. Any trees that have began to bud will have a greater
sensitivity to wet snow accumulation's as an added impact. Can't
rule out some (or continuation of) lower valley rain tomorrow when
rates decrease, that's how close this fine line is.
The upper trough is expected to slowly shift downstream Thursday,
but the approach of another pacific trough will maintain weak
cyclonic flow/lift across primarily central western portions late
day on through Friday. Trough translation will be further west
then south this go, so significance of precip will be minimal, but
temps will remain well below seasonal norms.
.PREVIOUS LONG TERM (After 00z Saturday)...Quieter weather
finally arrives Friday night as the series of northwest-flow
troughs comes to an end and short- wave ridging builds in. That
said, the overall weather pattern over the West will continue to
favor such northwest flow troughs, so the break may be short-
lived. For now, we're looking at a couple showers Saturday
afternoon over northern Utah, but mostly limited to the higher
terrain. Otherwise, the first part of the weekend should be dry
and a bit on the cool side of normal.
Warm advection precipitation is shown in models over northern Utah
and southwest Wyoming by Sunday in advance of a deepening trough
over the Pacific NW. Most of the forecast area remains at less than
a 50/50 chance of precip however (with the exception of far northern
Utah, e.g. Bear Lake vicinity). Outside of that, temperatures should
warm to around normal for this time of year. Southern Utah has the
best chance of pleasant conditions for the entire weekend with only
a few high clouds.
As mentioned earlier, the overall pattern in the West for next week
favors cooler and unsettled conditions for our area owing to
northwest flow troughs moving through. Deterministic models in the
extended all show a trough moving through the Great Basin around
Tuesday, though they differ significantly as usual with the details.
Looking at ensemble means from the GFS and ECMWF, they are in good
agreement with the idea of a trough sliding through around Tuesday.
In summary, plan on a chance of precip for Utah and southwest
Wyoming in the Monday-Wednesday timeframe, likely peaking on
Tuesday, and temperatures returning to below normal. Snow levels
will depend on those yet-to-be-determined details, but currently
favor valley rain and mountain / mountain valley snow.
&&
.AVIATION...Several impacts are expected overnight at the KSLC
terminal. The winds are currently light and variable, however should
become out of the north when lake-induced showers move over the area
starting between 04-06Z. These showers should bring low end VFR to
high end MVFR conditions. Steady precip with MVFR-IFR conditions are
then expected to move over the airfield between 09-11Z, which will
bring a rain/snow mix to the terminal, eventually switching over to
pure snow after 11-12Z. There is a 30% chance of the precip
remaining a rain snow mix through the morning.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until midnight MDT tonight for UTZ013-019>021.
Winter Storm Warning until 10 AM MDT Thursday for UTZ006>010-517-
518.
High Wind Warning until 10 PM MDT Wednesday for UTZ005.
Winter Weather Advisory from 4 AM Wednesday to 10 AM MDT
Thursday for UTZ003.
WY...Winter Storm Warning until 10 AM MDT Thursday for WYZ021.
&&
SHORT TERM...CONGER
PREVIOUS SHORT TERM...MERRILL
LONG TERM...VAN CLEAVE
AVIATION...BONNETTE
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 9, 4:18 PM MDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 418 PM MDT Tue Apr 9 2019 UTZ001>016-019>021-517-518-WYZ021-101200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 418 PM MDT Tue Apr 9 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Tonight The strong cold front moving south through Utah today will settle into southern Utah this evening. Showers along with a few thunderstorms near the front will generate heavy mountain snow, with moderate to heavy rain and snow in the valleys. Over the northern half of the outlook area widespread mountain snow with rain or rain and snow mixed will exist this evening. This precipitation will decrease after midnight. Significant accumulations of snow are expected throughout all of Utah's mountains overnight. Strong winds ahead of the cold front will create hazardous travel conditions across extreme southern through east-central Utah this evening. Hazardous boating conditions will also exist on Lake Powell this evening. Winds behind the cold front will increase across far northwest Utah and through southwest Wyoming tonight. Hazardous travel conditions will exist along I-80 in both of those areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Precipitation, mainly in the form of snow, will expand across much of the outlook area again on Wednesday. Heavy snows are possible for all of Utah's mountains. Accumulating snow will show up in the valley and bench areas, with the heaviest of these snows along the I-15 and I-70 corridors. Strong gusty winds will persist across the northwest deserts and eastern valleys through Wednesday. Cool and unsettled weather will persist across the mountains and mainly the western valleys of Utah through Friday evening. Somewhat drier conditions will return this weekend, though lingering showers will still be possible across far northern Utah. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.